Stevens-Johnson Syndrome from Sulfa-Based Antibiotics

SJS and TENS lawyers at Pintas & Mullins Law Firm report of the latest class of drugs that may induce Stevens – Johnson syndrome (SJS): sulfa-based antibiotics. Recently, a 34-year-old man sought treatment for an upper respiratory tract infection and he was prescribed ciprofloxacin, which ultimately caused his SJS.

The patient went to his family physician for his minor throat condition and was prescribed ciprofloxacin, an antibiotic classified as a sulfonamide. Sulfa-based drugs have an array of serious side effects, including liver or kidney damage, allergic reactions, neurological symptoms, and gastrointestinal effects. The young man in this case, however, was unaware of the risk he was taking with this medication, and started on the week-long regimen immediately.

Five days into his regimen the man started running up a high fever, chills, sore throat, and general weakness and discomfort. His symptoms worsened until he was hospitalized, where doctors discovered several mucocutaneous lesions, which are painful ulcers on the skin. In the next few days, the man’s skin erupted in these lesions, largely around his mouth, that were so painful he was completely unable to eat or drink.

Hospital physicians were mystified and unable to uncover the source of his illness until one medical student uncovered a detailed history of his medical records. It was then discovered that he had a previous outbreak of erythema multiforme, which is a skin disorder from an allergic reaction. Physicians realized he was allergic to sulfa-based medications, and that the ciprofloxacin antibiotic was responsible for the outbreaks.

In the ensuing days, in part due to the delay in treatment, the patient’s lesions worsened until he was diagnosed with SJS, which is the most severe form of erythema multiforme. The lesions around his mouth quickly spread to the rest of his face, causing much of his skin to slough off, and rendering hi partially blind, most likely for the rest of his life.

Unfortunately, an SJS side effect, though rare, is associated with a wide range of drugs, perhaps most troublingly with Children’s Motrin. About ten years ago, a seven-year-old girl in Massachusetts took the popular pain killer and developed the most severe form of SJS, known as toxic epidermal necrolysis (TENS). The little girl lost more than 90% of her skin and was permanently blinded. The TENS spread to her lungs and brain, her internal organs so swollen that doctors had to place her in a medically-induced coma.

Her family sued Motrin manufacturer Johnson & Johnson in 2007 and received $63 million in compensatory damages. They alleged the company failed to disclose information about the risk of life-threatening reactions to the over-the-counter children’s medication.

Other drugs associated with SJS and TENS include anti-gout medications, NSAID pain killers, penicillins, and anticonvulsants for seizure disorders. Stanford Hospital estimates that about one in 10,000 patients using Dilantin, an anti-seizure drug, will suffer an SJS reaction. In 2008, the FDA alerted that Dilantin had an increased risk of SJS and TEN developments in those with Asian ancestry.

One woman who suffered the devastating reaction is taking her claim all the way to the Supreme Court. Karen Bartlett was prescribed a generic NSAID pain medication after experiencing should pain in 2004. She developed SJS, causing two-thirds of her skin to slough off her body. She was placed in a medically-induced coma for several months until she was able to be admitted to a burn unit, where she remained for two more months. Doctors called her experience a hell on earth; she still suffers from permanent lung and esophagus damage and is legally blind.

Bartlett brought her case to court, filing against the generic’s manufacturer, Mutual Pharmaceutical Company. She argued the drug, sulindac, was dangerously and defectively designed, and received $21 million by a jury trial. Mutual appealed the case to the Supreme Court where it now stands. The company is arguing that, since it is required as a generic to use the same labels, ingredients, and warnings as the brand-name drugs, it cannot be held liable for any design defects or safety regulations. A ruling is expected in mid-April 2013.

SJS and TENS lawyers at Pintas & Mullins Law Firm highlight these stories to warn the public of the devastating side effects associated with several different types of medications. Too many Americans are unaware of the risks they are taking when prescribed to certain antibiotics, pain killers, and anti-seizure drugs. If you or a loved one suffered a serious allergic reaction from any type of over-the-counter or prescription medication, you may be entitled to significant compensation for your suffering.

Categories

Free Consultation
  • Please enter your first name.
  • Please enter your last name.
  • Please enter your email.
    This isn't a valid email address.
  • Please enter your phone number.
    This isn't a valid phone number.
  • Please make a selection.
  • Please make a selection.
  • Please enter your message.